It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


[QUOTE=SpeisFamily]My daughter, who is 9 years old, has taken medication for ADHD since she was 4. She started with Dexadrine, then Ritalin, and then Concerta which is a time release medication.

My daughter was diagnosed with kidney stones a year ago after several episodes of gross hematuria (Large amounts of blood in her urine). She is now taking 25MG. of Chlorthalidone as well as five 1080 MG. tablets of Potassium Citrate.

I was wondering if anyone else might have noticed kidney stones after taking time release medications for ADHD. I think there may be a link.

I have taken my daughter off of the ADHD medications and am dealing with it through focusing and concentration excersises and I hope that my daughter will soon be able to stop taking the medications for her kidneys as well. I would appreciate any feedback. Thank you[/QUOTE]

The kidneys and liver are what bear the burden of strong, toxic drugs like those, so no doubt the kidney stones are a result of them. This often is ignored by the medical community. Seems the motto, "benefits outweigh the risks" is literally translated into if the drug gets your child to concentrate in school, then if kidney, heart or other problems develop, that's ok because we have drugs for those things too! Better to do well in school than have a healthy body?

I think this is the thinking, but then again, since ADD drugs are promoted mainly by the psychiatric community (they also define/label ADD as a mental disorder; a polite way of saying mental illness), and I guess psychiatry is not known for it's emphasis or expertise on physical health or fitness, so what would we expect.....?

Anyway, glad to hear you put your daughter's health and well-being before other things. :)
First off, i am really sorry that your daughter is sick and i hope that she gets well soon. Now, you said that your daughter was taking concerta before this all started and you are thinking that the concerta had something to do with the kidney stones, right. I am not a medical professional, and i am not trying to sound like one, but just hear me out because i have a somewhat similar (in the aspect of concerta and kidneys) situation. I am taking concerta because my doctor and mother(who is a RN) said that it was safer to the kidneys than other medications (ie: strattera) because it actually is "run" through the liver and not the kidneys. I had problems with my kidneys when i was younger, and i was very sick for about 2 years before i had surgery to "correct" the problem and i now have kidney damage because of all of the trouble. My doctor is fully aware of all of this and i am taking concerta because it is the safer medication for me. With all of that said, i dont think that your daughter taking concerta resulted in her kidney stones, it may have contributed to it, but i dont think that the concerta is the sole reason. I would suggest that she get a full physical done along with bloodwork that checks for kidney, liver, thyriod, and other problems because there may have been an underlying problem that recently surfaced. I'm glad that you did what you thought was best for your daughter, but kidney stones dont usually clear up by themselves. Good luck and i hope your daughter gets better soon because no one wants to see a child so sick and helpless. That's a parents worst nightmare(or so i've heard) and i hope that you get through everything as well. :)
[QUOTE=msmars5188]First off, i am really sorry that your daughter is sick and i hope that she gets well soon. Now, you said that your daughter was taking concerta before this all started and you are thinking that the concerta had something to do with the kidney stones, right. I am not a medical professional, and i am not trying to sound like one, but just hear me out because i have a somewhat similar (in the aspect of concerta and kidneys) situation. I am taking concerta because my doctor and mother(who is a RN) said that it was safer to the kidneys than other medications (ie: strattera) because it actually is "run" through the liver and not the kidneys. I had problems with my kidneys when i was younger, and i was very sick for about 2 years before i had surgery to "correct" the problem and i now have kidney damage because of all of the trouble. My doctor is fully aware of all of this and i am taking concerta because it is the safer medication for me. With all of that said, i dont think that your daughter taking concerta resulted in her kidney stones, it may have contributed to it, but i dont think that the concerta is the sole reason. I would suggest that she get a full physical done along with bloodwork that checks for kidney, liver, thyriod, and other problems because there may have been an underlying problem that recently surfaced. I'm glad that you did what you thought was best for your daughter, but kidney stones dont usually clear up by themselves. Good luck and i hope your daughter gets better soon because no one wants to see a child so sick and helpless. That's a parents worst nightmare(or so i've heard) and i hope that you get through everything as well. :)[/QUOTE]

Of course, there are lots of ways to get kidney stones, but drugs are definately one of the causes. I found a bit on that subject and pasted below:

["Drug intake may contribute to stone formation in 3 basic ways. First, the drug or its metabolites may precipitate as stones (eg, phenytoin, triamterene). Second, the drug may increase the concentration of stone-forming minerals by increasing the filtered load or decreasing the tubular reabsorption. For example, anticancer agents increase the filtered load of uric acid and glucocorticoids increase the filtered load of calcium. Allopurinol increases the filtered load of xanthine in patients with tumor lysis to produce xanthinuria. Furosemide decreases tubular calcium reabsorption, leading to increased urine calcium concentration. Third, the drug may alter urine pH, decreasing the solubility of a stone-forming agent. In children with distal renal tubular acidosis, bicarbonate probably contributes to stone formation by further alkalinizing the urine."]

Taking drugs greatly increases your risks of many health problems, not just kidney stones, that is but one.

There's a whole slew of adverse effects on Concerta and other ADD drugs; doctors' may say it doesn't happen, or that it's all just there for the lawyers...but yes, it all is for the lawyers, because "full disclosure" is the technicality that usually protects drug companies and doctors from loosing lawsuits when confronted with accusations of the drug cauing any damages.





All times are GMT -7. The time now is 08:58 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!